Dense Fog, Gibson
- When
- September 6, 2:00 AM CST to 7:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southwest Indiana. Visibility dropped to one-quarter mile or less for several hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southwest Indiana. Visibility dropped to one-quarter mile or less for several hours. The fog occurred with a very weak southerly wind flow of moist air ahead of a weak cold front. The front extended from central Illinois to south central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 5:53 PM CST, 8 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 653 PM CDT WED SEP 5 2012 .UPDATE... ISSUED AT 642 PM CDT WED SEP 5 2012 FOR AVIATION SECTION ONLY. UPDATE ISSUED AT 543 PM CDT WED SEP 5 2012 MAJORITY OF THE CONVECTIVE ACTIVITY REMAINS ALONG AND SOUTH OF THE MISSOURI BOOT HEEL AND THE PURCHASE AREA OF WEST KENTUCKY. THE COLD POOL HAS MOVED OVER MOST OF THE PENNYRILE AND PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON...LIMITING DRAMATICALLY ANY SURFACE BASED THUNDERSTORMS. THE LAPS DATA STILL SUGGEST A MINOR BOUNDARY OVER THE NORTHERN SECTIONS OF THE MISSOURI BOOT HEEL...ARCING BACK INTO EXTREME SOUTHWEST TIP OF SOUTHWEST KENTUCKY. IN COORDINATION WITH SPC...HAVE REMOVED NEARLY ALL THE SEVERE THUNDERSTORM WATCHES...WITH THE EXCEPTION OF WATCH NUMBER 621 OVER THE SOUTHERN PURCHASE AREA OF WEST KENTUCKY AND A SMALL PART OF SOUTHEAST MISSOURI. FORECAST TRENDS SUGGEST THAT THE REMAINDER OF THE WATCH NUMBER 621 MAY BE CANCELLED WELL BEFORE THE ORIGINAL EXPIRATION TIME OF 10 PM CDT. POPS/WEATHER MAY ALSO BE DROPPED MARKEDLY TONIGHT AS WELL...BASED ON THE 12KM NAM-WRF GUIDANCE. WILL MONITOR AND UPDATE AS NECESSARY. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 243 PM CDT WED SEP 5 2012 KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS AND AN OUTFLOW BOUNDARY FROM KEVV TRI STATE CONVECTION PUSHING SOUTH TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR EXISTING FORECAST. ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 243 PM CDT WED SEP 5 2012 THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET SATURDAY NIGHT. THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/ IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR THE REST OF SATURDAY MORNING FROM WEST TO EAST. ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO LOCALLY HEAVY RAIN. DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER 80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE SURFACE HIGH ON WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 642 PM CDT WED SEP 5 2012 MAIN FLY IN THE OINTMENT WILL COME LATER TONIGHT WITH FOG CHANCES AND HOW DENSE IT MAY BECOME. MAIN CONCERNS WHERE FOG MAY LOWER BELOW IFR CONDITIONS IS IN LOCATIONS THAT RECEIVED RAINFALL TODAY. THAT IS PRETTY MUCH ALL TAF LOCATIONS EXCEPT KPAH..WHICH JUST RECEIVED A TRACE. MOS GUIDANCE ALSO HITTING LIFR FOG FAIRLY HARD MOST SITES...THO MOS TENDS TO OVERDO IT QUITE OFTEN AROUND HERE. THEREFORE...WILL GRADUALLY TAKE THINGS DOWN INTO MVFR AROUND 05-08Z. THEN 09Z-13Z WILL AT LEAST TEMPO IFR CONDITIONS AT KCGI/KEVV/OWB. SFC DP VALUES MAY ALSO POOL AHEAD OF STATIONARY SFC FRONT THAT WILL SET UP ALONG THE OHIO RIVER LATE TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM SHORT TERM...CW/CTN LONG TERM....SMITH AVIATION...MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 634 PM CDT WED SEP 5 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 634 PM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE THREAT OF STRONG TO SEVERE STORMS HAD DIMINISHED MARKEDLY JUST PRIOR TO SUNSET. ANY STORMS THAT DEVELOP TONIGHT SHOULD REMAIN AT OR BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON UNTIL SHORTLY AFTER SUNSET. STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF UNION...HENDERSON AND DAVIESS COUNTIES. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SMITH
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408227, 408228, 408229, 408230, 408231, 408232.